On Wednesday, just before I left work, I realized that I had a small patch of hives on each of my forearms. I came home, took some Benadryl, and went on about my night - having dinner with Mike and Abby, giving Abby a bath, etc. I took more benadryl at 8 p.m. and then went to bed. I woke at midnight, so I took another full dose of Benadryl. When I woke at 2 a.m., my hives had spread all over my body. I was nauseous and light-headed. I woke Mike, and asked him to put the Benadryl topical cream on my hives that I couldn't reach and he commented that we should go to the ER. I asked him to get online and find out what kind of hives wouldn't respond to Benadryl. He found information on anaphylactic shock - which I always thought was when your throat swelled shut and you couldn't breath. In fact, there are 6 different signs of it - including hives, nausea and dizziness or light-headedness.
Add to this that I had at one time been in my doctor's office with hives and blacked out because my blood pressure bottomed out (and the doctor called an ambulance to take me to the ER), and Mike felt that we should go. So we did.
I received steroids, more Benadryl and Pepcid AC - which is also a histimine-blocker. I didn't go to work on Thursday - I spent much of the day in a Benadryl-induced coma - except for the time we spent at the funeral home for Mikey's wake.
Friday I felt pretty good - good enough that I didn't take much Benadryl at all that day. But, that night, around 3:00, I woke with hives covering my body and it took 4 doses of benadryl over the next 12 hours to make me feel better at all. It was ugly.
The last time this happened to me, it lasted a month. I had to take Benadryl every night because if I didn't, I would wake with hives that night. I am tired of this already.